Hail, Lynn
- When
- February 24, 3:00 AM CST
- Where
- Lynn County, 1 mi NNW of Tahoka
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.193, -101.787
Quarter size hail was reported near Tahoka.
Modest Gulf moisture was drawn northwestward over west Texas during the early morning hours of the 24th, this in advance of a fast moving upper air storm system that approached the region from the west. Showers and thunderstorms developed within the moist advection regime during the pre-dawn hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Modest Gulf moisture was drawn northwestward over west Texas during the early morning hours of the 24th, this in advance of a fast moving upper air storm system that approached the region from the west. Showers and thunderstorms developed within the moist advection regime during the pre-dawn hours. Isolated storms intensified to severe levels and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 23, 11:35 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1135 PM CST WED FEB 23 2011 .AVIATION... PRIMARY CONCERN DURING THE FIRST PERIOD WILL BE PROSPECTS FOR FOG AT CHILDRESS. DRYLINE HAS EVER SO SLOWLY EDGED WESTWARD BRINGING HIGHER DEWPOINTS INTO KCDS ALTHOUGH SOME MODEST INCREASES IN TEMPERATURE HAVE FOLLOWED SUIT. THIS CERTAINLY COMPLICATES MATTERS. CLIMATOLOGY SUPPORTS IFR CONDITIONS BY 07Z ALTHOUGH AM NOT ENTIRELY CONVINCED IT MAY HAPPEN THAT QUICKLY. BY LATE MORNING...DRYLINE SWEEPS THE MOISTURE EASTWARD WITH GUSTY WINDS IN ITS WAKE. OF COURSE...AT KLBB...BLOWING DUST WILL BECOME AN ISSUE WITH THESE WINDS. && .PREV DISCUSSION... /ISSUED 846 PM CST WED FEB 23 2011/ UPDATE... HAVE TRIMMED THUNDERSTORM CHANCES ACROSS THE ROLLING PLAINS DURING THE OVERNIGHT HOURS. ALTHOUGH GUIDANCE CONTINUES TO INDICATE H7 FRONTOGENESIS CUTTING SOUTHEAST ACROSS THE REGION OVERNIGHT...GIVEN FORECAST SOUNDINGS IT APPEARS THAT ANY PRECIPITATION MAY BE HARD TO COME BY IN AREAS. WILL HOLD SLIGHT CHANCE ACROSS THE SOUTHEAST IN CASE THE MID LEVEL MOISTURE...CURRENTLY INDICATED OVER FAR WEST TEXAS CAN INTERACT WITH THE FORCING TO PRODUCE AN ELEVATED STORM OR TWO. HAVE ALSO EXPANDED AREA OF PATCHY FOG TO INCLUDE MUCH OF THE ROLLING PLAINS AS DRYLINE IS SLOWLY EDGING EASTWARD. PREV DISCUSSION... /ISSUED 331 PM CST WED FEB 23 2011/ SHORT TERM... ACTIVE WEATHER ASSOCIATED WITH THE PASSAGE OF A PROGRESSIVE/OPEN SHORTWAVE TROUGH HIGHLIGHT THE SHORT TERM PERIOD. MODEST HEIGHT/PRESSURE FALLS WILL OCCUR TONIGHT WITHIN THE PERSISTENT SOUTHWESTERLY FLOW ALOFT IN ADVANCE OF THE MENTIONED TROUGH. THIS WILL ALLOW FOR SOME NORTHWESTWARD ADVECTION OF THE LOW LEVEL MOISTURE NOW DISPLACED JUST EAST/SOUTH OF THE AREA. HOWEVER MODELS HAVE TRENDED TOWARD LESS AGGRESSIVE MOIST ADVECTION TONIGHT...WITH THE LATEST WRF-NAM NOW KEEPING THE DRYLINE ALONG/EAST OF THE CAPROCK ESCARPMENT. NONE-THE-LESS...EXPECT AN INCREASE IN CLOUDS AND A LOW CHANCE OF CONVECTION AS WAA PROCESSES DEVELOP IN PROXIMITY TO THE ROLLING PLAINS. THE MOST LIKELY SCENARIO APPEARS TO BE ISOLATED/SCATTERED ELEVATED CONVECTION DEVELOPING JUST SOUTH/EAST OF THE FA OR PERHAPS SKIRTING KENT/STONEWALL/KING COUNTIES DURING THE PRE-DAWN HOURS. ELEVATED INSTABILITY IS MODEST...BUT CAN NOT DISCOUNT AN ISOLATED OCCURRENCE OF HAIL AS DEPICTED IN SPC/S OUTLOOK. A BIGGER SENSIBLE WEATHER CONCERN APPEARS TO MATERIALIZE DURING THE DAYTIME HOURS THURSDAY. THE AFOREMENTIONED UA SHORTWAVE TROUGH AXIS WILL TRANSLATE OVER THE SOUTH PLAINS BY MIDDAY...RESULTING IN TIGHTENING MSLP/HEIGHT GRADIENTS. ALL INDICATIONS SUPPORT 25-30KT SURFACE WESTERLY WINDS OF MUCH OF THE FORECAST. THIS WILL INCREASE FIRE WEATHER CONCERNS /PLEASE SEE BELOW FIRE WEATHER SECTION/ AND THE LIKELIHOOD OF PATCHY BLOWING DUST. A WIND ADVISORY MAY BECOME NECESSARY. LONG TERM... LARGEST IMPACT TO WEATHER IN THE LONG TERM FORECAST CONTINUES TO REVOLVE AROUND SUNDAYS SYSTEM. ZONAL FLOW ALOFT LATE THIS WEEK WILL TURN SOUTHWEST OVER THE WEEKEND. MOISTURE WILL BE LIMITED TO THE UPPER LEVELS OF THE ATMOSPHERE...THEREFORE POPS WILL REMAIN INSIGNIFICANT. A STALLED OUT FRONT EARLY ON FRIDAY WILL CONTINUE TO PUSH THROUGH THE AREA UP AGAINST THE CAPROCK. THIS MAY LEAD TO PATCHY FOG AND LOW STRATUS WELL OFF THE CAPROCK ON FRIDAY MORNING. DRY AND WARM CONDITIONS WILL PERSIST THROUGH THE REST OF THE WEEK WITH SATURDAY EXPECTED TO BE THE WARMEST DAY. MODELS ARE IN BETTER AGREEMENT THAN 24 HOURS AGO REGARDING THE SYSTEM FOR SUNDAY. HOWEVER...THERE STILL EXIST SOME TIMING DIFFERENCES. SUNDAY IS SETTING UP TO BE A POSSIBLE HIGH WIND AND FIRE WEATHER EVENT. THE LATEST ECM RUNS ARE ABOUT THREE TO SIX HOURS SLOWER THAN THE GFS. STRENGTH OF THE SYSTEM IS SIMILAR IN BOTH MODELS THOUGH. THEY BRING IN A 140-160KT UPPER LEVEL JET OVER THE SOUTH PLAINS. ADDITIONALLY...WINDS AT 500MB ARE BETWEEN 100 AND 115KT WITH THE MAXIMUM EXTENDING FROM THE PERMIAN BASIN THROUGH THE SOUTH PLAINS. THE ECM RUN PLACES THE 250MB AND 500MB JET MAXES ON TOP OF EACH OTHER WITH THE GFS DISPLACING THEM SLIGHTLY. GUIDANCE NUMBERS INDICATE WIND ADVISORY AND POSSIBLE HIGH WIND CRITERIA...ESPECIALLY ACROSS SOUTHERN AREAS. THE COOLER TEMPERATURES PREVIOUSLY THOUGH FOR SUNDAY NOW APPEAR TO BE TOO COOL AND MODELS ALSO WANT TO BRING IN DRIER AIR DURING THE AFTERNOON. THE SYSTEM STILL REMAINS RATHER PROGRESSIVE SHUTTING DOWN THE WINDS BY THE EVENING. BEYOND SUNDAY...WEAK SHORT WAVE RIDGING WILL BUILD OVER THE AREA WITH AN WEAK SHORT WAVE ON TUESDAY. HOWEVER...MOISTURE LEVELS WILL STILL BE VERY LOW AT THIS TIME. JDV FIRE WEATHER... DAY 2/THU...WESTERLY WINDS WILL INCREASE INTO THE 20-30KT RANGE OVER MUCH OF THE SOUTH PLAINS REGION THURSDAY AFTERNOON. THIS DOWNSLOPE REGIME WILL RESULT IN WARM/DRY CONDITIONS WITH RH MINIMA LIKELY TO FALL INTO THE 10-15 PERCENT RANGE OF A BROAD AREA OF THE SOUTH PLAINS. RECENT MODEL RUNS HAVE TRENDED TOWARD INCREASINGLY POOR OVERNIGHT RH RECOVERIES WEST OF THE CAPROCK...WHICH COULD ENHANCE THE THREAT. OTHERWISE...WITH AFTERNOON TEMPERATURES SOME 5+ DEGREES ABOVE SEASONAL AVERAGES AND THE RECENT FIRE BEHAVIOR OBSERVED IN GRASSY FUELS...A RISK OF GRASSLAND FIRES WILL EXIST. FIRE WEATHER CONCERNS COULD MATERIALIZE AGAIN ON FRIDAY AND SATURDAY WITH DRY AIR STILL IN PLACE ACROSS THE REGION. HOWEVER...WINDS ARE NOT EXPECTED TO BE AS HIGH AS ON THURSDAY. SUNDAY COULD BE A POTENTIALLY DANGEROUS FIRE WEATHER DAY FOR MUCH OF WEST TEXAS. A STRONG UPPER LEVEL SYSTEM WILL MOVE ACROSS THE PANHANDLES BRINGING VERY WINDY CONDITIONS AND DRY AIR TO THE REGION. TEMPERATURES ARE EXPECTED TO ONLY BE SLIGHTLY ABOVE NORMAL BUT DRY AIR AT THE SURFACE COMBINED WITH THE VERY WINDY CONDITIONS WILL POSSIBLY CREATE A HAZARDOUS FIRE WEATHER DAY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 32 62 27 67 31 / 10 0 0 0 0 TULIA 34 65 27 64 33 / 10 10 0 0 0 PLAINVIEW 37 67 28 66 34 / 10 10 0 0 0 LEVELLAND 40 66 29 72 35 / 10 0 0 0 0 LUBBOCK 40 68 29 70 36 / 10 0 0 0 0 DENVER CITY 42 68 31 74 36 / 10 0 0 0 0 BROWNFIELD 42 69 31 73 36 / 10 0 0 0 0 CHILDRESS 39 67 27 62 37 / 10 10 10 0 0 SPUR 43 72 29 68 37 / 10 10 0 0 0 ASPERMONT 47 74 31 68 40 / 20 20 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM TO 6 PM CST THURSDAY FOR THE FOLLOWING ZONES: TXZ021>024-027>044. && 26/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 738 PM CST WED FEB 23 2011 TXZ021>044-250145- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 738 PM CST WED FEB 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WESTERLY WINDS MAY REACH SUSTAINED SPEEDS OF 30 MPH ACROSS MUCH OF THE SOUTH PLAINS THURSDAY AFTERNOON. SUCH WINDS WILL RESULT IN PATCHY BLOWING DUST. CRITICAL FIRE WEATHER IS EXPECTED OVER MUCH OF THE SOUTH PLAINS REGION THURSDAY AFTERNOON. A RED FLAG WARNING IS IN EFFECT. VERY STRONG WESTERLY WINDS...BLOWING DUST...AND A HIGH FIRE DANGER MAY OCCUR SUNDAY.
The Lubbock radar (KLBB), 51 km away, was scanning. The volume nearest the first event began at 09:00 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported near Tahoka.
Large hail impacted the Dumont vicinity around 04:00 CST. Observers did not directly witness the hailfall, but sizable hailstones remained on the ground seven to eight hours after the storm. A National Weather Service cooperative observer reported that bark was partially removed from trees. The event time was estimated based on radar. Hailstones during the storm were likely much larger.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276173, 276817.